Georgia, 2015Damaging Winds in Georgia, July 23, 2015
July 23, 2015 · NWS CHS · 6 events in 3 counties and zones
A stationary cold front was positioned to the north with a weak area of low pressure along it. Scattered to numerous thunderstorms developed in the mid to late afternoon hours within a very unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary cold front was positioned to the north with a weak area of low pressure along it. Scattered to numerous thunderstorms developed in the mid to late afternoon hours within a very unstable airmass. The thunderstorms were aided by the presence of a shortwave trough aloft and 15-20 knots of bulk shear. The thunderstorms produced numerous reports of damaging wind gusts across southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 23, 2:54 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 23, 2:54 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
354 PM EDT THU JUL 23 2015
.SYNOPSIS...
A STATIONARY FRONT AND AREA OF LOW PRESSURE WILL REMAIN JUST NORTH
OF THE AREA THROUGH TONIGHT. A COLD FRONT IS EXPECTED TO MOVE IN
FROM THE NORTH THURSDAY NIGHT...THEN SHIFT SOUTH OF THE AREA BY
SATURDAY MORNING. AN AREA OF LOW PRESSURE MAY DEVELOP ON THE FRONT
OFF THE FLORIDA COAST AND THEN MOVE BY THE SOUTHEAST COAST EARLY
NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LOW PRESSURE OVER NORTHEAST SOUTH CAROLINA ALONG A STATIONARY
FRONT WILL CONTINUE TO MOVE EASTWARD AND OFFSHORE TONIGHT AHEAD OF
A SHORTWAVE TROUGH. DEEP MOISTURE WILL REMAIN IN PLACE AND KEEP
THE RISK FOR SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE NIGHT.
HOWEVER...THE HIGHEST CHANCES WILL BE THROUGH THIS EVENING. DCAPES
OVER 1000 J/KG WILL LEAD TO A THREAT FOR SEVERE STORMS WITH
DAMAGING WINDS INTO EARLY EVENING. LOWS MAINLY MID TO UPPER
70S...GENERALLY WARMEST AT THE COAST.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
FRIDAY...A MID LVL RIDGE OF HIGH PRESSURE WILL BUILD OVER THE
CENTRAL UNITED STATES WHILE DOWNSTREAM TROUGHING OCCURS OVER MUCH OF
THE EASTERN SEABOARD. THE PATTERN WILL HELP DRIVE A SOUTHWARD MOVING
COLD FRONT INTO THE AREA DURING THE DAY...BEFORE IT CONTINUES TO
SHIFT SOUTH OF THE REGION FRIDAY NIGHT. MODELS ARE IN GENERAL
AGREEMENT THAT DEEP MOISTURE CHARACTERIZED BY PWATS ABOVE 2.0 INCHES
AND LOW PRESSURE ALONG AND AHEAD OF THE FRONT WILL PROMOTE EARLY
SHOWER AND THUNDERSTORM DEVELOPMENT...ESPECIALLY AS MID LVL FORCING
INCREASES WITH A SERIES OF H5 SHORTWAVES PASSING ALOFT. AT LEAST
CHANCES OF SHOWERS/THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
THE AFTERNOON/EVENING...WITH EVEN HIGHER COVERAGE ANTICIPATED OVER
SOUTHEAST GEORGIA WHERE INSTABILITY SHOULD BE GREATEST. A FEW
THUNDERSTORMS COULD ALSO BE STRONG WITH DAMAGING WINDS BEING THE
PRIMARY CONCERN. HIGH TEMPS WILL BE SLIGHTLY COOLER THAN PREVIOUS
DAYS GIVEN INCREASED CLOUD COVER AND EARLY CONVECTIVE DEVELOPMENT.
AFTERNOON HIGHS SHOULD RANGE IN THE UPPER 80S ALONG THE COAST TO
LOW/MID 90S WELL INLAND. CHANCES OF SHOWERS/THUNDERSTORMS SHOULD
LINGER INTO THE OVERNIGHT PERIOD UNTIL THE FRONT SHIFTS SOUTH OF THE
AREA. LOWS WILL RANGE IN THE MID TO UPPER 70S...WARMEST IN SOUTHERN
AREAS ALONG THE COAST.
SATURDAY AND SUNDAY...CONDITIONS ARE EXPECTED TO BE DRYER AND
SLIGHTLY COOLER BY LATE WEEKEND AS SFC HIGH PRESSURE BUILDS FROM THE
NORTH BEHIND A COLD FRONT POSITIONED TO OUR SOUTH. HOWEVER...WE
COULD SEE A FEW SHOWERS AND/OR THUNDERSTORMS ON SATURDAY OVER PARTS
OF SOUTHEAST GEORGIA WHERE INSTABILITY IS GREATEST NORTH OF THE
FRONT. BY SUNDAY...ONLY A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS
WILL REMAIN THE FORECAST FOR COASTAL LOCATIONS IN SOUTHEAST GEORGIA
SOUTH OF INTERSTATE 16. IN GENERAL...HIGH TEMPS WILL RANGE IN THE
UPPER 80S ALONG THE COAST TO LOWER 90S INLAND EACH DAY. OVERNIGHT
LOWS WILL RANGE IN THE LOW TO MID 70S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE SUNDAY NIGHT THROUGH MONDAY NIGHT PERIOD LOOKS TO BE RAIN
FREE IN MOST AREAS AS THE FRONT REMAINS STALLED ACROSS NORTHERN
FLORIDA OR FAR SOUTHERN GEORGIA AND SLOWLY DISSIPATES. MOISTURE
WILL SLOWLY BEGIN TO RETURN NORTH STARTING LATE ON MONDAY AND
TUESDAY AND THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE BEGINNING IN MOST AREAS TUESDAY AFTERNOON/EVENING. HIGHS
WILL BE CLOSE TO NORMAL VALUES... GENERALLY FROM NEAR 90 NEAR THE
COAST TO THE LOW TO PERHAPS MID 90S WELL INLAND. STILL WATCHING
FOR THE POSSIBILITY OF AN AREA OF LOW TO DEVELOP ON THE STALLED
OUT FRONT...BUT THE CHANCES OF THAT OCCURRING HAVE SEEMED TO
DIMINISH.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
INCREASING RISK FOR SHOWERS AND TSTMS AT THE TERMS LATER THIS
AFTERNOON. THINK BEST CHANCES ARE 20-23Z AT KSAV AND 21-23Z AT
KCHS SO HAVE PREVAILING TEMPO DURING THESE PERIODS. DCAPES OVER
1000 J/KG SUGGEST THE STRONGER STORMS WILL BE CAPABLE OF HIGH
WINDS. CAN/T RULE OUT SHOWERS AND STORMS CONTINUING LATER INTO THE
EVENING AND EVEN SOME MORE OVERNIGHT INTO FRI GIVEN THE SHORTWAVE
ENERGY ALOFT...LOW PRESSURE AND ASSOCIATED FRONT TO THE NORTH AND
DEEP MOISTURE IN PLACE.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL
AT BOTH CHS AND SAV TERMINALS.
&&
.MARINE...
TONIGHT...SOUTHWEST WIND SURGE THIS EVENING TO DIMINISH AS LOW
PRESSURE OVER NORTHEAST SC MOVES OFFSHORE INTO THE ATLANTIC. THIS
WILL SHIFT WINDS TO THE WEST AND ALLOW THEM TO SUBSIDE. MARINERS
SHOULD BE ALERT FOR THUNDERSTORMS PUSHING OFFSHORE THROUGH THE
NIGHT. SEAS WILL BE 2-3 FT NEAR SHORE AND UP TO 4 FT IN THE 20-60
NM OFFSHORE GA ZONE.
FRIDAY THROUGH TUESDAY...A PROLONGED PERIOD OF NORTHEAST WINDS IS
EXPECTED OVER THE COASTAL WATERS AS HIGH PRESSURE BUILDS FROM THE
NORTH LATE FRIDAY INTO MONDAY. WIND SPEEDS SHOULD PEAK AROUND 15 KTS
WITH SOME GUSTS UP TO 20 KTS SATURDAY NIGHT INTO SUNDAY WHEN THE
PRESSURE GRADIENT IS STRONGEST BETWEEN MID ATLANTIC HIGH PRESSURE
AND A TROUGH OF LOW PRESSURE SOUTHEAST OF THE AREA. THE PATTERN WILL
RESULT IN BUILDING SEAS UP TO 3-5 FT INTO SUNDAY...BUT CONDITIONS
SHOULD REMAIN JUST BELOW SMALL CRAFT ADVISORY CRITERIA. SEAS WILL
THEN BE ON A DECREASING TREND INTO THE EARLY AND MIDDLE PART OF NEXT
WEEK.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...DPB
LONG TERM...
AVIATION...DPB/RJB
MARINE...DPB/RJB
Hazardous weather outlook, Jul 23, 2:18 AM EST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
318 AM EDT THU JUL 23 2015
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-240730-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
318 AM EDT THU JUL 23 2015
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS...NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO AFFECT SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA
THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS WILL
LIKELY BECOME SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP TODAY. THE
RISK FOR SEVERE THUNDERSTORMS WILL BE THE GREATEST BETWEEN 2 PM
AND 8 PM.
PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA...
INCLUDING THE ADJACENT COASTAL WATERS...SHOULD REMAIN WEATHER
AWARE TODAY. BE ALERT FOR CHANGING WEATHER CONDITIONS AND BE
PREPARED TO TAKE ACTION SHOULD THREATENING WEATHER APPROACH OR IF
A WARNING IS ISSUED FOR YOUR AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
In the hours before
Local storm report, Jul 23, 5:00 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
600 PM EDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM TSTM WND DMG 5 SE LADYS ISLAND 32.40N 80.58W
07/23/2015 BEAUFORT SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTS A TREE DOWN AND IN THE
ROADWAY ON SEA ISLAND PARKWAY NEAR POLOWANA ROAD. SCDOT
IS RESPONDING TO THE DOWNED TREE.
&&
EVENT NUMBER CHS1500777
BSHLocal storm report, Jul 23, 5:09 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
609 PM EDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 1 NNW CHARLESTON 32.80N 79.95W
07/23/2015 CHARLESTON SC SOCIAL MEDIA
TWITTER REPORT AND PICTURE OF A LARGE TREE DOWN AT THE
CORNER OF KING AND HUGER STREETS.
&&
EVENT NUMBER CHS1500778
BSHSpecial weather statement, Jul 23, 5:13 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
613 PM EDT THU JUL 23 2015
GAZ101-116>119-SCZ047-048-051-232300-
INLAND CHATHAM GA-EFFINGHAM GA-COASTAL BRYAN GA-INLAND BRYAN GA-
INLAND CHATHAM GA-COASTAL CHATHAM GA-COASTAL CHATHAM GA-
COASTAL BRYAN GA-INLAND JASPER SC-BEAUFORT SC-COASTAL JASPER SC-
COASTAL JASPER SC-BEAUFORT SC-
613 PM EDT THU JUL 23 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...CHATHAM...
EFFINGHAM...JASPER AND BEAUFORT COUNTIES UNTIL 700 PM EDT...
AT 611 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
POOLER...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAVANNAH...HILTON HEAD ISLAND...POOLER...BLUFFTON...RICHMOND HILL...
WILMINGTON ISLAND...I-16/I-95 INTERCHANGE AND BELLINGER HILL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3200 8154 3231 8132 3218 8070 3215 8073
3211 8081 3211 8082 3212 8084 3205 8091
3204 8089 3202 8088 3202 8084 3197 8086
3194 8091 3191 8093 3182 8104 3181 8104
TIME...MOT...LOC 2211Z 272DEG 36KT 3211 8126
DPBLocal storm report, Jul 23, 5:17 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
617 PM EDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM MARINE TSTM WIND 4 ESE CHARLESTON 32.75N 79.87W
07/23/2015 M42 MPH AMZ330 SC MESONET
THE WEATHERFLOW SITE AT FT SUMTER MEASURED A 37
KNOT...42 MPH...WIND GUST.
&&
EVENT NUMBER CHS1500779
BSHLocal storm report, Jul 23, 5:18 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM MARINE TSTM WIND 1 ESE ISLE OF PALMS 32.78N 79.79W
07/23/2015 M39 MPH CHARLESTON SC MESONET
THE WEATHERFLOW SITE AT THE ISLE OF PALMS PIER MEASURED
A 34 KNOT...39 MPH...WIND GUST.
&&
EVENT NUMBER CHS1500780
BSHLocal storm report, Jul 23, 5:21 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
621 PM EDT THU JUL 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM MARINE TSTM WIND 4 ESE CHARLESTON 32.75N 79.87W
07/23/2015 M47 MPH AMZ330 SC MESONET
A PEAK WIND GUST OF 41 KNOTS...47 MPH...AT THE FT
SUMTER WEATHERFLOW SITE.
&&
EVENT NUMBER CHS1500781
BSHThunderstorm Wind, Long
- When
- July 23, 5:25 PM EST to 5:32 PM EST
- Where
- Long County, 2.07 mi S of Aimar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.750, -81.670
Long County dispatch reported two trees down near Walthourville. One tree was down on Elim Church Road near Cypress Creek Road and the other tree was down on Barrett Cemetary Road at Highwway 84 blocking both lanes.
Thunderstorm Wind, Chatham
- When
- July 23, 5:35 PM EST to 5:40 PM EST
- Where
- Chatham County, 0.59 mi W of Savannah
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.050, -81.090
Chatham County Emergency Management reported multiple trees and large tree limbs down around Savannah. This includes one tree down on 40th Street near the intersection with Abercorn Street, one tree down on a power line in the 1800 block of E 41st Street, multiple trees down at the intersection of Wheaton Street and Waters Avenue, and a tree down on a power line and a house in the 2100 block of Clars Avenue.
Thunderstorm Wind, Chatham
- When
- July 23, 5:45 PM EST to 5:46 PM EST
- Where
- Chatham County, 3.62 mi NW of Ft Screven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.040, -80.970
Chatham County Emergency Management reported multiple trees down in the 100 block of Falligant Avenue.
Thunderstorm Wind, Chatham
- When
- July 23, 5:45 PM EST to 5:46 PM EST
- Where
- Chatham County, 3 mi NNE of Parkersburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.020, -81.010
Chatham County Emergency Management reported a tree down on power lines in the 700 block of Bradley Point Road.
Thunderstorm Wind, McIntosh
- When
- July 23, 6:07 PM EST to 6:08 PM EST
- Where
- McIntosh County, 3.45 mi N of Belleview Pt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.580, -81.370
McIntosh County dispatch reported a tree down on Minton Road near the intersection with Shelman Bluff Road.
Thunderstorm Wind, McIntosh
- When
- July 23, 6:07 PM EST to 6:08 PM EST
- Where
- McIntosh County, 0.59 mi W of Eulonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.530, -81.440
McIntosh County dispatch reported a tree down near the intersection of Highway 57 and Highway 99.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 23 to 31, 201559 injured · 1 event
- Lightning Strike in Alabama, July 23, 20151 death · 1 event
- Hail and Damaging Winds in North Dakota, July 23, 2015$1.1 million · 1.75 in hail · 17 events
- Flash Flooding in Tennessee, July 23, 2015$500,000 · 2 events
- Damaging Winds in North Carolina, July 23, 2015$258,000 · 78 kt wind · 8 events
- Flash Flood and Hail in Iowa, July 23 to 24, 2015$145,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in South Dakota, July 23, 2015$50,000 · EF1 · 14 events
- Tornadoes and Hail in North Dakota, July 23, 2015EF1 · 19 events
- Tornado and Hail in Minnesota, July 23 to 24, 2015EF1 · 16 events
- Damaging Winds in New Mexico, July 23, 2015$58,000 · 65 kt wind · 3 events
- Lightning Strikes in North Carolina, July 23, 2015$40,000 · 2 events
- Hail and Damaging Winds in South Dakota, July 23, 20151.25 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594112, 594113, 594114, 594115, 594121, 594122.